Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 31, NWS Newport/Morehead City, NC

May 28, 2014Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 28, 2014, 4:30 PM EDT for Washington County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2014, 4:30 PM EDT (20:30 UTC)
Expired
May 28, 2014, 5:15 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Washington County, NC

The radar

The Morehead City radar (KMHX), 125 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:33 PM EDTHAIL 0.751 W Mackeys, NCPUBLIC REPORTED DIME SIZE HAIL AND GUSTY WINDS.
May 28, 4:53 PM EDTHAIL 0.882 Sw Creswell, NCPUBLIC REPORTED DIME TO NICKEL SIZE HAIL SOUTHWEST OF CRESWELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS52 KMHX 282030
SVRMHX
NCC187-282115-
/O.NEW.KMHX.SV.W.0031.140528T2030Z-140528T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MACKEYS...OR 8 MILES NORTHEAST OF
  PLYMOUTH...MOVING SOUTHEAST AT 25 MPH. QUARTER SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROPER...
  SCUPPERNONG...
  CENTER OF PHELPS LAKE...
  CRESWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3589 7637 3586 7635 3579 7640 3573 7640
      3570 7643 3570 7651 3587 7675 3591 7673
      3595 7669 3594 7667 3594 7665 3595 7654
      3596 7650
TIME...MOT...LOC 2030Z 306DEG 21KT 3591 7662

$$

2
2 follow-up statements
341 
WWUS52 KMHX 282050
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT WED MAY 28 2014

NCC187-282115-
/O.CON.KMHX.SV.W.0031.000000T0000Z-140528T2115Z/
WASHINGTON NC-
450 PM EDT WED MAY 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WASHINGTON COUNTY...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CENTER
OF PHELPS LAKE...OR 13 MILES EAST OF PLYMOUTH...MOVING SOUTHEAST AT
25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CRESWELL AND PUNGO
LAKE.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

LAT...LON 3589 7637 3586 7635 3585 7636 3579 7640
      3573 7640 3571 7644 3570 7650 3571 7652
      3587 7669 3595 7654
TIME...MOT...LOC 2049Z 306DEG 21KT 3584 7651

$$

2
460 
WWUS52 KMHX 282106
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 PM EDT WED MAY 28 2014

NCC187-282115-
/O.CAN.KMHX.SV.W.0031.000000T0000Z-140528T2115Z/
WASHINGTON NC-
506 PM EDT WED MAY 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.

LAT...LON 3589 7637 3586 7635 3585 7636 3579 7640
      3573 7640 3571 7644 3570 7650 3571 7652
      3587 7669 3595 7654
TIME...MOT...LOC 2105Z 306DEG 21KT 3578 7642

$$

2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:59 PM EDT, 31 minutes earlier.

Area forecast discussion, May 28, 3:59 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EDT WED MAY 28 2014

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL DROP INTO EASTERN NORTH CAROLINA
FROM THE NORTH TONIGHT AND CONTINUE MOVING SOUTH THURSDAY. HIGH
PRESSURE NORTH OF THE GREAT LAKES FRIDAY WILL MOVE SOUTH AND BE
CENTERED OVER THE CAROLINAS MONDAY. THE HIGH WILL MOVE OFF THE
SOUTHEAST COAST TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 4 PM WED...ISOLATED ACTIVITY FIRING UP THIS AFTERNOON
ALONG THE SURFACE TROF TO THE WEST. HAVE INCLUDED A SLIGHT CHANCE
POP MAINLY WEST OF HIGHWAY 17 THROUGH EARLY EVENING. BELIEVE
THERE WILL BE A BREAK IN THE ACTIVITY THIS EVENING AS CURRENT
CONVECTION DISSIPATES WITH LOSS OF DAYTIME HEATING. SCATTERED
CONVECTION WILL ENTER THE FORECAST AREA FROM THE NORTH LATE THIS
EVENING ALONG AND AHEAD OF APPROACHING BACKDOOR FRONT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AS OF 4 PM WED...THE FRONT IS FORECAST TO BE ACROSS THE SOUTHERN
BORDER OF THE FORECAST AREA THURSDAY MORNING AS IT CONTINUES
MOVING FURTHER SOUTH. MODELS INDICATING CONVECTION WILL CONTINUE
AFTER THE FRONT PASSES. ATMOSPHERE WILL REMAIN UNSTABLE MAINLY
OVER THE SOUTHWEST COUNTIES AND THIS IS WHERE THE BEST CHANCE FOR
ANY THUNDER WILL BE. DID NOT INCLUDE THUNDER MENTION OVER THE
NORTHEAST PORTION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 4 PM WEDNESDAY...NO CHANGES IN THE FORECAST UPPER FLOW
THROUGH THE PERIOD WITH AN AMPLIFIED BLOCKING PATTERN CONTINUING TO
PREVAIL THROUGH THE LONG TERM WITH UPPER RIDGING OVER THE CENTRAL
CONUS PLACING EASTERN NC IN PREDOMINATELY NORTHWEST FLOW ALOFT. THE
GUIDANCE CONTINUES TO SIGNAL A WET PERIOD OF WEATHER THURSDAY NIGHT
INTO FRIDAY. A BACKDOOR COLD FRONT WILL STALL JUST SOUTH OF THE
SOUTHERN PORTION OF EASTERN NC THURSDAY NIGHT INTO FRIDAY. WARM
ADVECTION ATOP A SHALLOW SURFACE BASED NORTHEAST FLOW/COOLER AIR
MASS BEHIND THE FRONT WILL PRODUCE ASCENT OF A FAIRLY MOIST AIR MASS
WITH PW VALUES UP TO 1.8 INCHES. THUS WOULD EXPECT EPISODES OF
SHOWERS/THUNDERSTORMS THROUGH MID FRIDAY AFTERNOON. CONTINUED
PREVIUOS FCST POPS OF 50% FOR THURSDAY NIGHT...AND GRADUALLY
DECREASING CHC POPS ON FRIDAY WITH DRIER AIR MASS SPREADING IN FROM
N-NE DURING THE DAY. ISOLATED SVR THREAT WILL CONTINUE ACROSS SRN
PORTIONS OF AREA INTO EARLY THURSDAY EVENING.

INITIAL SURGE OF DRIER AND COOLER AIR LATE FRIDAY AND FRIDAY NIGHT
WILL BE REINFORCED LATE SAT INTO SAT NIGHT AS UPR TROF DIGS OFF MID
ATLC COAST...RESULTING IN BELOW NORMAL TEMPS FOR WEEKEND.

SFC AND UPR RIDGE WILL BEGIN TO SLIDE S AD SE OF AREA
MONDAY...LEADING TO WARMING TEMPS AND INCREASING CHANCES FOR DIURNAL
CONVECTION TUE AND WED.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /TONIGHT AND THU/
AS OF 4 PM WED...VFR THROUGH LATE TONIGHT. ONLY ISOLATED
CONVECTION POSSIBLE THROUGH EARLY THIS EVENING...AND THIS WILL
DISSIPATE THIS EVENING WITH LOSS OF DAYTIME HEATING. SCATTERED
CONVECTION WILL MOVE IN FROM THE NORTH LATE TONIGHT AS A BACKDOOR
COLD FRONT ENTERS THE AREA FROM THE NORTH. WINDS WILL BE SOUTHWEST
THROUGHOUT THE AREA THIS EVENING BUT WILL SHIFT RATHER QUICKLY TO
NORTHEAST LATE TONIGHT AS THE FRONT PASSES. MVFR CEILINGS FORECAST
FOR ALL AREA TERMINALS AFTER 09Z BEHIND THE FRONT WITH A LIGHT
NORTHEAST WIND. SCATTERED SHOWERS POSSIBLE DURING THE DAY. BEST
CHANCE FOR THUNDER WILL BE AT OAJ WITH THE OTHER THREE TERMINALS
SEEING A RATHER STABLE AIRMASS SO ANY THUNDER WILL BE ISOLATED.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 4 PM WEDNESDAY...PERIODS OF SUB-VFR LIKELY THURSDAY NIGHT
INTO FRIDAY WITH SCT-BKN CONVECTIVE ACTIVITY OCCURRING ALONG AND
NORTH OF A COLD FRONT STALLED JUST S OF AREA. DRIER AIR IS FORECAST
TO MOVE INTO THE AREA LATE FRIDAY AND PERSIST THROUGH THE
WEEKEND...WITH VFR PREVAILING INTO MONDAY.

&&

.MARINE...
SHORT TERM /TONIGHT AND THU/
AS OF 4 PM WED...SOUTHWEST FLOW ACROSS THE MARINE ZONES THIS
EVENING WILL SHIFT RATHER QUICKLY TO NORTHEAST AS THE BACKDOOR
FRONT DROPS IN FROM THE NORTH. EXPECT WIND SHIFT EARLY THIS
EVENING OVER THE WATERS NORTH OF OREGON INLET...WITH THE WATERS
SOUTH OF CAPE LOOKOUT SEEING THE SHIFT CLOSER TO DAYBREAK
THURSDAY. PRESSURE GRADIENT IS NOT THAT TIGHT AND AM FORECASTING
WINDS NO HIGHER THAN 15 KNOTS AND SEAS NO HIGHER THAN 4 FEET.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 4 PM WEDNESDAY...A BACK DOOR COLD FRONT WILL BE STALLED JUST
S OF THE WATERS THURSDAY NIGHT...WITH A MINOR NE SURGE TO 15 KTS
DEVELOPING ACROSS AREA FRIDAY. A STRONGER SURGE TO 15-20 KT WILL
SPREAD N TO S ON SATURDAY AND CONTINUE INTO EARL SUNDAY. SOME GUSTS
TO 25 KNOTS LIKELY...ESPECIALLY OVER OUTER WATERS NEAR GULF STREAM.
WINDS WILL BECOME LIGHT AND VRBL SUN NIGHT WITH SFC HIGH PRES CENTER
MOVING OVER AREA....THEN SW WINDS 10-15 KT WILL DEVELOP MONDAY AS
HIGH MOVES OFF TO SE.

BLEND OF WW3 AND NWPS USED FOR SEAS DURING PERIOD. HEIGHTS MAINLY
2-4 FT S AND 3-5 FT N MOST OF PERIOD...WITH PERIOD OF 4-6 FT LIKELY
OUTER PORTIONS OF NRN AND CENTRAL WATERS WITH STRONGER NE WINDS LATE
SATURDAY INTO SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JBM
AVIATION...HSA/JBM
MARINE...HSA/JBM
Hazardous weather outlook, May 28, 3:59 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EDT WED MAY 28 2014

NCZ029-044>047-079>081-094-292000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-PAMLICO-
359 PM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-292000-
CARTERET-ONSLOW-
359 PM EDT WED MAY 28 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-292000-
OUTER BANKS DARE-
359 PM EDT WED MAY 28 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ090>093-292000-
DUPLIN-LENOIR-JONES-CRAVEN-
359 PM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-292000-
OUTER BANKS HYDE-
359 PM EDT WED MAY 28 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 10:41 AM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     WALLACE                 34.73N  78.00W
05/27/2014                   DUPLIN             NC   LAW ENFORCEMENT

            TREE FELL AND KNOCKED DOWN POWER POLE ON SLOAN STREET.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER MHX1400373

JBM
Special weather statement, May 28, 3:39 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT WED MAY 28 2014

NCZ092-098-282015-
JONES-ONSLOW-
339 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND JONES COUNTIES
THROUGH 415 PM EDT...

AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TAYLORS CORNER...OR ABOUT 12 MILES NORTHWEST OF HALF MOON...MOVING
SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PETERSBURG......
COMFORT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3498 7726 3479 7742 3495 7766 3508 7755
TIME...MOT...LOC 1939Z 299DEG 15KT 3498 7754

2
Special weather statement, May 28, 4:23 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
423 PM EDT WED MAY 28 2014

NCZ045-282130-
WASHINGTON-
423 PM EDT WED MAY 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
530 PM EDT...

AT 423 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACKEYS...OR ABOUT 7 MILES SOUTH OF EDENTON...MOVING SOUTHEAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROPER...
SCUPPERNONG...CRESWELL......CENTER OF PHELPS LAKE.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3589 7637 3586 7635 3579 7640 3575 7640
      3571 7646 3589 7674 3591 7673 3595 7669
      3594 7667 3594 7665 3595 7654 3597 7649
TIME...MOT...LOC 2023Z 308DEG 23KT 3594 7661

2

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:30 PM EDTSpecial Weather StatementMHXBeaufort, Duplin, Jones, Lenoir, Washington45 min
May 27, 8:48 PM EDTSevere Thunderstorm WarningMHXDuplin42 min
May 27, 10:01 PM EDTSpecial Weather StatementMHXCraven44 min
May 27, 10:46 PM EDTSpecial Weather StatementMHXCarteret44 min
May 28, 7:07 AM EDTSmall Craft AdvisoryMHX6 hr
May 28, 3:39 PM EDTSpecial Weather StatementMHXJones36 min
May 28, 4:23 PM EDTSpecial Weather StatementMHXWashington67 min
May 28, 4:33 PM EDTSpecial Weather StatementMHXOnslow57 min
May 28, 5:36 PM EDTSpecial Weather StatementMHXBeaufort39 min
May 28, 6:15 PM EDTSpecial Weather StatementMHXBeaufort, Hyde30 min
May 28, 7:00 PM EDTSpecial Marine WarningMHX60 min
May 28, 7:05 PM EDTSpecial Marine WarningMHX55 min
May 28, 7:27 PM EDTSpecial Weather StatementMHXCarteret33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.